0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters to the Editor   |    
Reversible Neutropenia With Olanzapine Following Clozapine-Induced Neutropenia
P. Thangadurai; K.S. Jyothi; Rajesh Gopalakrishnan; Anju Kuruvilla; K.S. Jacob
Am J Psychiatry 2006;163:1298-1298. doi:10.1176/appi.ajp.163.7.1298

To the Editor: A major limitation with clozapine is the risk of agranulocytosis, which is observed in 1% of patients taking clozapine. In addition, olanzapine has been found to produce reversible neutropenia (1, 2). There are reports of both safe usage and the prolongation of granulocytopenia when olanzapine is used after clozapine-induced agranulocytosis (3, 4). We report a case in which a patient who had no adverse hematological responses to olanzapine developed neutropenia when he was re-exposed to olanzapine following clozapine-induced neutropenia.

A 31-year-old Asian man with schizophrenia remained well for two years. He had been taking 20 mg of olanzapine, with no positive symptoms and minimal negative symptoms. Six months after the dose was gradually reduced, he developed a relapse of psychotic symptoms. He received sequential trials of risperidone (8 mg), olanzapine (30 mg), and a course of electroconvulsive therapy (because of severe agitation and suicidal and homicidal risks). During this period, his total white blood cell count ranged from 8,300/mm3 to 10,200/mm3. As he remained symptomatic, a trial of clozapine was considered. A preclozapine laboratory test was unremarkable. While there was a significant reduction in psychotic symptoms, the patient’s total white blood cell count dropped to 2,100/mm3, and he developed a chest infection in the fifth week of treatment. Clozapine was discontinued, and oral cephalosporins and quinolones were started. The patient’s physical condition improved, and his white blood cell count normalized to 7,900/mm3 within 10 days. He was restarted on a regimen of olanzapine and remained hematologically stable during the subsequent 2 weeks, with white blood cell counts of 7,600/mm3 and 7,900/mm3. However, during the third week after normal white blood cell counts, his cell count decreased again to 3,600/mm3 and later to 3,200/mm3. Olanzapine was discontinued, and within a week the total white blood cell count rose to 10,100/mm3. Clinical history, physical examination, and laboratory tests did not show evidence of any other medical disorder.

To date, there are no reports of neutropenia in patients who have been previously hematologically stable on olanzapine when re-exposed to it following clozapine-induced neutropenia or agranulocytosis. In addition, there is no literature on the mechanism of olanzapine-induced neutropenia, but in view of its structural similarity to clozapine, similar mechanisms may be responsible.

Previous reports have suggested that olanzapine can be safely administered to patients who develop agranulocytosis while taking clozapine (3). Our report cautions against such use and raises the possibility that exposure to clozapine could sensitize the immune system, making it susceptible to olanzapine-induced neutropenia. Our experience suggests that patients who develop clozapine-induced neutropenia should have their neutrophil count monitored regularly during treatment with olanzapine, even if they have not had any hematological adverse effects with olanzapine in the past.

1.Tolosa-Vilella C, Ruiz-Ripoll A, Mari-Alfonso B, Naval-Sendra E: Olanzapine-induced agranulocytosis: a case report and review of the literature. Prog Neuropsychopharmacol Biol Psychiatry 2002; 26:411–414
 
2.Benedetti F, Cavallaro R, Smeraldi E: Olanzapine-induced neutropenia after clozapine-induced neutropenia. Lancet 1999; 354:567
 
3.Konakanchi R, Grace JJ, Szarowicz R, Pato MT: Olanzapine prolongation of granulocytopenia after clozapine discontinuation. J Clin Psychopharmacol 2000; 20:703–704
 
4.Dernovsek MZ, Tavcar R: Olanzapine appears haematologically safe in patients who developed blood dyscrasia on clozapine and risperidone. Int Clin Psychopharmacol 2000; 15:237–823
 
+

References

1.Tolosa-Vilella C, Ruiz-Ripoll A, Mari-Alfonso B, Naval-Sendra E: Olanzapine-induced agranulocytosis: a case report and review of the literature. Prog Neuropsychopharmacol Biol Psychiatry 2002; 26:411–414
 
2.Benedetti F, Cavallaro R, Smeraldi E: Olanzapine-induced neutropenia after clozapine-induced neutropenia. Lancet 1999; 354:567
 
3.Konakanchi R, Grace JJ, Szarowicz R, Pato MT: Olanzapine prolongation of granulocytopenia after clozapine discontinuation. J Clin Psychopharmacol 2000; 20:703–704
 
4.Dernovsek MZ, Tavcar R: Olanzapine appears haematologically safe in patients who developed blood dyscrasia on clozapine and risperidone. Int Clin Psychopharmacol 2000; 15:237–823
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 11

Related Content
Books
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 49.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 49.  >
APA Practice Guidelines > Chapter 4.  >
APA Practice Guidelines > Chapter 4.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 20.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles